Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: PERIODS HAVE BECOME IRREGULAR SINCE STOPPING PILL ?????


 Melani - Wed Oct 27, 2004 7:35 am

I was on Melodene (oral contraception),for one year and went off in March 2004.
Previously to being on the pill, I was always regular (precisely 28-day cycles) - never had any problems and PMS symptoms always came 2 weeks before.
Since coming off the pill in March, I had one period in April, one at the end of July and none since.

Went to the gynae who examined and did blood tests - he assured me that everything was fine and it could take up to 6 months (from the time of stopping the pill) for my periods to regulate ?

Is this really normal ?
Why would they become irregular after the pill, when they have never been irregular before ?
 Dr. Russell M - Sun Oct 31, 2004 1:44 am

User avatar Hi!

The pill has been suppressing your ovulation all the while you were taking it. Now that you're off of it, your body needs time to regulate the ovulation and your cycles. Although it is true that if one had irregular cycles before starting the pill, they tend to have irregularity upon stopping it, that need not be always the case. People with regular cycles before starting pills CAN have irregular cycles after stopping the pill. Six months to one year might transpire before your body adjusts to proper ovulation and regular cycles. Beyond that, one needs further workup to determine other causes.

Hope this helps.

bill

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us